Abstract

Patients (pts) with multiple myeloma (MM) have a high risk of venous thromboembolism (VTE) due to features of the disease or treatment, such as thalidomide (Thal), Lenalidomide (Len), steroids, and certain chemotherapeutic agents. Based on evidence showing the benefit of VTE pharmacological prophylaxis, it is recommended that VTE prophylaxis be prescribed for pts receiving these agents. However, the impact of these guidelines on patient outcomes is less well studied. The study aim was to evaluate the characteristics of MM pts with VTE in a comprehensive cancer center. This retrospective analysis included all MM pts diagnosed with deep vein thrombosis (DVT) or pulmonary embolism (PE) between July and December 2006. Medical records were examined for risk factors such as central venous catheter (CVC), functional status, history of VTE, MM treatment, and use of VTE prophylaxis. Twenty four VTE events (19 DVT, 3 PE, 2 DVT and PE concurrently) occurred in 21 pts, of whom 18 had a single event and 3 had 2 each. During 14 of the 24 events (58.3%), pts were receiving agents known to increase the risk of VTE, including 12 receiving Thal or Len + steroids. During 15 events, pts were anemic (Hgb ≤ 11gms/dL); 4 of these were on erythropoietic agents. Only 1 event occurred while the patient was receiving LMWH. Ten events occurred in pts on aspirin (3 at 81mg, 7 at 325mg). Fourteen events (58.3%) occurred in pts not receiving VTE prophylaxis; 7 occurred when platelet counts were between 18–76 × 103/mm3. The other 7 events were in pts on various myeloma regimens including 2 on melphalan/stem cell transplant and one each on bortezomib, Thal, dexamethasone (Dex), denosumab, and cyclophosphamide/Dex. None of the 3 with recurrent VTE were on anticoagulation at time of recurrence. All 3 were admitted and anticoagulation was held for thrombocytopenia (2) or renal failure (1). Of the 7 events occurring during treatment with Len + steroids occurred while on aspirin; 6 had additional risk factors. One was heterozygous for Factor V Leiden mutation; one had surgery prior to the event; four had neuropathy with 3 in wheelchairs. Of the nine pts with an upper extremity DVT, all but 2 were associated with a CVC (77.7%). Lower extremity DVT commonly occurred in pts with impaired mobility due to neuropathy or deconditioning (38%). In spite of increased awareness of the risk of thrombosis, VTE remains a significant cause of morbidity in MM pts. In this study, CVC, poor mobility, and treatment with Len/Dex were the most common risk factors. VTE events occurred during treatment with Len/Dex despite the concurrent use of aspirin. This suggests that aspirin alone may not be adequate as VTE prophylaxis in pts with MM and multiple risk factors for VTE. The role of aspirin and other interventions to prevent VTE deserve further investigation to optimize thromboprophylaxis in this population.

Author notes

Disclosure: No relevant conflicts of interest to declare.